Arkansas, 2009Flooding in Arkansas, May 4 to 31, 2009
May 4 to 31, 2009 · NWS LZK · 7 events in 7 counties and zones
Record rainfall caused river flooding in southwest Arkansas. The Ouachita River and tributaries experienced the highest stages since 1990 and caused Lake Greeson to go over the uncontrolled spillway for only the second time in the history of the reservoir.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.5 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Record rainfall caused river flooding in southwest Arkansas. The Ouachita River and tributaries experienced the highest stages since 1990 and caused Lake Greeson to go over the uncontrolled spillway for only the second time in the history of the reservoir. The last episode for a spill occurred in 1968.
Murfreesboro, Malvern, Leola, and Fordyce set new records for the wettest May ever recorded in those cities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 4, 3:00 AM CST, 1 hour earlier.
Area forecast discussion, May 4, 3:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT MON MAY 4 2009
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
LINGERING FNTL BNDRY WAS LOCATED JUST S OF AR EARLY THIS MRNG.
PLENTY OF LOW LVL MOISTURE STILL IN PLACE ACRS THE FA...WITH PTCHY
FOG AND LGT RAIN/DRIZZLE NOTED AT SOME LOCATIONS. MODELS INDC THAT
MOISTURE WL RMN QUITE ABUNDANT FOR MOST OF THE DAY ACRS AR...SO PLAN
TO LOWER MAX TEMPS A FEW DEGREES COMPARED TO GOING FCST. WL KEEP A
MENTION OF LGT DRIZZLE IN FOR A FEW HRS THIS MRNG AS WELL.
THE FNTL BNDRY S OF AR WL BEGIN LIFT BACK NWD LATE TNGT AND TUE IN
RESPONSE TO A DVLPG STORM SYS IN THE SRN PLAINS. MODELS RMN FAIRLY
CONSISTENT WITH DVLP AN MCS OVR OK ON TUE WHERE INCRSG LIFT/WAA
PATTERN WL BE MAXIMIZED. THIS ACTIVITY IS PROGGED TO WORK EWD INTO
AR LATE TUE AND TUE NGT. LOCALLY HVY RAIN WL AGAIN BE POSSIBLE.
STILL SOME DIFFERENCES NOTED BETWEEN THE MODELS WITH THE LOCATION OF
THE AXIS OF HEAVIEST RAINFALL...SO HAVE USED A BLEND OF THE MODELS
AND NCEP GUIDANCE.
PRECIP WL LINGER INTO EARLY WED WITH DIMINISHING RAIN CHCS LATER IN
THE DAY AS THE UPR SUPPORT SHIFTS E OF THE REGION. WEAK RDG OF HIGH
PRES WL SETTLE OVR THE MID SOUTH FOR WED NGT AND MOST OF THU. A NEW
STORM SYSTEM WL BRING ANOTHER ROUND OF SCTD SHRA/TSRA TO THE FA LATE
THU AND THU NGT.
&&
.LONG TERM...FRIDAY THROUGH SUNDAY
WHILE THERE ARE SOME MINOR MODEL DISCREPANCIES...OVERALL TREND IS
WELL RESOLVED. FRONT WILL MOVE THROUGH THE STATE FRIDAY...AND WILL
STALL SOMEWHERE ACROSS SOUTHERN ARKANSAS SATURDAY. THERE ARE SOME
TIMING DIFFERENCES...AND HAVE KEPT POPS IN FOR SATURDAY DUE TO THIS.
FRONT THEN WEAKENS AS UPPER ENERGY MOVES ACROSS THE NORTHEAST
STATES...AND DID NOT INCLUDE POPS FOR SUNDAY.
&&
.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...44 / LONG TERM...58
Hazardous weather outlook, May 4, 4:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON MAY 4 2009
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT MON MAY 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL RETURN TO THE STATE TUESDAY...AS A
THUNDERSTORM COMPLEX DEVELOPS OVER THE SOUTHERN PLAINS AND MOVES
EAST. UNSETTLED WEATHER WILL CONTINUE THROUGH THE UPCOMING WEEK...AS
ANOTHER FRONT WILL MEANDER AROUND THE STATE FOR SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
58
Flood, Ouachita
- When
- May 4, 4:00 AM CST to May 31, 11:59 PM CST
- Where
- Ouachita County, 2.44 mi NW of Tates Bluff to 2.01 mi SW of Lunet
- Cause
- Heavy Rain
- Property damage
- $3.0 million
- Reported by
- NWS Employee
- Coordinates
- 33.820, -92.935
Heavy to record rainfall produced river flooding along the Ouachita River that had not been experienced since 1990. Numerous parks, county and state roads, and private residences were flooded.
Flood, Calhoun
- When
- May 4, 4:00 AM CST to May 31, 11:59 PM CST
- Where
- Calhoun County, 6.96 mi S of Delhi to 8.12 mi WSW of East Camden
- Cause
- Heavy Rain
- Property damage
- $600,000
- Reported by
- NWS Employee
- Coordinates
- 33.400, -92.639
The stage at Camden remained above flood stage from the 4th of May into June. The crest of the river was the highest since flooding in 1990. Numerous cabins along the high banks of the river were impacted by inundation or isolation. County roads also suffered damage.
Flood, Hot Spring
- When
- May 6, 7:00 AM CST to 11:00 PM CST
- Where
- Hot Spring County, 1.25 mi NW of Rockport to 0.89 mi N of Jones Mill
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 34.391, -92.837
Heavy rainfall caused the need to open Remmel Dam and make extraordinary releases. Some county roads in Hot Spring County were impacted.
Flood, Clark
- When
- May 6, 11:00 AM CST to May 8, 11:00 AM CST
- Where
- Clark County, 1.36 mi NNE of McGill Ford to 1.11 mi SE of Vaden
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 33.819, -92.924
County roads in southern Clark County were impacted by high Ouachita River stages. The Ouachita River was over flood stage from May 6th until the 8th of the month.
Flood, Cleveland
- When
- May 6, 12:00 PM CST to May 18, 12:00 PM CST
- Where
- Cleveland County, 4.66 mi WNW of Staves to 2 mi NW of Staves
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- NWS Employee
- Coordinates
- 34.054, -92.356
Heavy rainfall in the basin pushed the Saline River at the gage near Rye above flood stage for most of the month of May. Numerous recreational cabins and primary residences were impacted by inundation or isolation. County and state roads also suffered damage. The crest at the gage was the 6th highest of record and the highest stage since 1987.
Flood, Drew
- When
- May 6, 12:00 PM CST to May 19, 12:00 PM CST
- Where
- Drew County, 8.19 mi WSW of Carpenter to 6.19 mi WSW of New Hope
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- NWS Employee
- Coordinates
- 33.394, -91.989
Within Drew County, flooding of the Saline River damaged roads and impacted cabins along the river. A few structures were impacted north of the Longview community at the Arkansas Highway 8 bridge, near Gee's Landing, and Ozment Bluff. About 3 to 5 structures were impacted by the high river stages. County roads in the flood plain of southwest Drew county were also impacted.
Flood, Bradley
- When
- May 7, 12:00 PM CST to May 19, 12:00 PM CST
- Where
- Bradley County, 6.01 mi NNW of Harmony to 2.15 mi N of Harmony
- Cause
- Heavy Rain
- Property damage
- $400,000
- Reported by
- NWS Employee
- Coordinates
- 33.713, -92.061
Within Bradley County, flooding of the Saline River damaged roads and impacted cabins and residences along the river. Major impacts were noted in the Longview community in southeastern Bradley County at the Arkansas Highway 8 bridge. As many as 25 structures were impacted by the high river stages.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in West Virginia, May 4 to 5, 20091 death · 1 injured · $464,000 · 12 events
- Flood in Alaska, May 4 to 7, 2009$6.3 million · 1 event
- Tornado in Louisiana, May 4, 20093 injured · $75,000 · EF1 · 1 event
- Flooding in West Virginia, May 4 to 5, 2009$200,000 · 4 events
- Flooding in Pennsylvania, May 4 to 5, 2009$160,000 · 2 events
- Flooding in Illinois, May 4 to 28, 2009$120,000 · 5 events
- Tornado and Hail in Virginia, May 4, 20091 injured · $33,000 · EF0 · 15 events
- Flood in Arkansas, May 4 to 12, 2009$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 4, 2009$28,000 · 1 in hail · 6 events
- Tornado in Mississippi, May 4, 2009$8,000 · EF1 · 1 event
- Tornado and Damaging Winds in South Carolina, May 4, 2009$22,000 · EF0 · 6 events
- Hail and Damaging Winds in South Carolina, May 4, 2009$3,000 · 1.75 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171978, 171980, 171968, 171976, 171983, 171986, 171984.